IJDVL Home  
 

ORIGINAL ARTICLE
[View FULLTEXT] [Download PDF]  
Year : 2014  |  Volume : 80  |  Issue : 3  |  Page : 221-228

Drug reaction with eosinophilia and systemic symptoms: Observations from a tertiary care institution

Sarita Sasidharanpillai, Najeeba Riyaz, Uma Rajan, Manikoth P Binitha, Anza Khader, Olasseri K Reena Mariyath, Rajiv John, Jayasree Puravoor 
 Department of Dermatology and Venereology, Govt Medical College, Kozhikode, Kerala, India

Correspondence Address:
Sarita Sasidharanpillai
«SQ»Rohini«SQ», Girish Nagar, Nallalom PO, Kozhikode - 673 027, Kerala
India

Background: Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe drug reaction which can mimic a viral infection, an autoimmune disease or a neoplastic disease. Aims: To study the clinical and epidemiological aspects of DRESS and to identify the precipitating drugs. Methods: All patients admitted to the dermatology ward of our tertiary care hospital from 1 st October 2010 to 30 th September 2013 with probable or definite DRESS as per the RegiSCAR scoring system were included in this prospective study. The clinical manifestations observed in the study population were studied and the common offending drugs were identified. Results: During the 3 year study period, 26 patients fulfilled criteria for probable or definite DRESS. In more than 50% of cases, the culprit drug was phenytoin. Most common symptoms observed were fever, rash and facial edema. Liver was the most common internal organ affected. Most of the patients responded to withdrawal of the drug and administration of steroids for 3-6 weeks. One patient with dapsone-induced DRESS died. Conclusions: Intense facial erythema and edema and an elevated eosinophil count were not found to be bad prognostic factors. In most instances the flare ups during the course of the disease could be managed with a slower tapering of steroids. More prospective studies on DRESS are required to assess the prognostic factors and to formulate better diagnostic criteria.


How to cite this article:
Sasidharanpillai S, Riyaz N, Rajan U, Binitha MP, Khader A, Reena Mariyath OK, John R, Puravoor J. Drug reaction with eosinophilia and systemic symptoms: Observations from a tertiary care institution.Indian J Dermatol Venereol Leprol 2014;80:221-228


How to cite this URL:
Sasidharanpillai S, Riyaz N, Rajan U, Binitha MP, Khader A, Reena Mariyath OK, John R, Puravoor J. Drug reaction with eosinophilia and systemic symptoms: Observations from a tertiary care institution. Indian J Dermatol Venereol Leprol [serial online] 2014 [cited 2019 Jul 22 ];80:221-228
Available from: http://www.ijdvl.com/article.asp?issn=0378-6323;year=2014;volume=80;issue=3;spage=221;epage=228;aulast=Sasidharanpillai;type=0


 

Monday, July 22, 2019
 Site Map | Home | Contact Us | Feedback | Copyright and disclaimer